Advertisement

loader

Talk

Advanced search

To ask about medicines?

(13 Posts)
WhyCantIuseTheNameIWant Sat 24-Oct-15 19:01:18

Dd (2 1/2) has been suffering with an awful cold. It has hurt her ear. Took her to pharmacist to ask for advice. He said give her baby ibuprofen and sold me the boots own one. 100mg per 5ml.
Next day, we went out and I had left her medicine at home. So I picked up a bottle of calprofen in tesco. 100mg per 5ml.
As I said, she is 2 1/2. So I check on each bottle before giving anything!
On the boots one, it says she has 5ml. The calpol one, 2.5ml.
She weighs 17kilos and is the height of an average 4 year old.
How much medicine should she be having?

yeOldeTrout Sat 24-Oct-15 19:16:40

Don't mix them up, they have too similar drugs.

Just use one bottle at a time & follow directions about dosing & how often to give it.

You CAN alternate the baby ibuprofen with ordinary calpol (but not calprofen), if she's truly miserable I'd do this.

Then you would give her the amount on each bottle for each specific drug. She can have alternating doses every 3 hours so
Baby ibuprof 10am
Calpol 1pm
Baby ibuprofen 4pm
Calpol 7pm
etc.

That said, if you're dosing them up every 3 hrs it must be pretty bad. I've only done that with UTIs or ear infections.

ps: Am not medically qualified so you might want to ring NHS 111 to chat thru & confirm.

GreenSand Sat 24-Oct-15 19:24:41

I think there are only 2 bottles, as one was left at home?

Calprofen has a different age split, hence the lower suggested dosage. Nurofen ibuprofen suspension, same strength agrees with the higher dosage, and given she is larger than average, the slightly higher dose should be fine.

As trout says, you can alternate ibuprofen and paracetamol if your daughter really needs her temperature under control, so drugs every 3-4 hrs. Be careful, one drug says 3 times a day, and one up to 4. Can't remember which way round.

Hope your daughter is feeling better soon

SweetTeaVodka Sat 24-Oct-15 19:42:45

Trout, Calprofen is branded ibuprofen, so the exact same drug in each bottle, that is why OP is asking.

I am a paediatric nurse. Dosages supplied on the packaging are based on assumed lower weights of the children in the age brackets (too avoid risk of overdose) if the age brackets are grouped differently that is what has resulted in the difference of doses.

Based on the weight you say your daughter is, neither is an overdose so give the amount you feel is effective (if the lower dose is effective then no need for the higher one).

SweetTeaVodka Sat 24-Oct-15 19:45:55

As to alternating paracetamol (eg calpol) and ibuprofen (eg Calprofen) paracetamol is 4 times a day at least 4 hours apart and ibuprofen is 3 times a day at least 6 hours apart. The two medicines can be taken simultaneously if necessary as they are in different families of drugs but it's best to alternate them if you need all day cover for pain or fever.

HicDraconis Sat 24-Oct-15 20:41:38

The dose of ibuprofen I use in children is 5mg/kg - in your case that's 85mg or 4.25ml. However it can go up to 10mg/kg in some cases - 170mg.

I'd give your DD 5ml or 100 mg as its well within the safe range and easy to measure out.

ScarlettDarling Sat 24-Oct-15 21:49:50

I'd check how often it says to administer the dose of each. Does the Boots own brand say to be given 3 times a day and the Calprofen 4 times perhaps?

WhyCantIuseTheNameIWant Sat 24-Oct-15 22:20:19

I'm glad you are all as confused as I am!

Sorry, I mentioned calpol in the op, it was autocorrected from calprofen.

Yes, one says 1-4 years I think. The other maybe 2-6. I can't remember and it's flipping freezing out there now, so I am not going to find the bottle from the boot of the car!

Hic, are you a gp or similar? I remember ds got weighed for ibuprofen for an ear infection last year. He was 40 ish kilos, so on 300mg? More than "allowed" on the kids bottles.

She has been much better today, thanks. She didn't have any meds until bedtime. She had a nice fleece hat on when we went out.
She is sleeping on her other side. This is hard for her. She prefers the proper side!

She has had 2.5 ml tonight. Temperature has been much better today. And no projectile snot. So hopefully no snot inside her ears. So not hurting now.

Fingers crossed!

WhyCantIuseTheNameIWant Sat 24-Oct-15 22:22:11

There was one day last week where she had calpol and ibuprofen. She was really shivery and unwell.

The rest of the time, she has only had ibuprofen as pharmacist said it is easier for little bodies to process.

HicDraconis Sun 25-Oct-15 00:34:43

"or similar" - I'm an anaesthetist so we routinely use ibuprofen for post op pain relief.

40kg child I would use 200mg ibuprofen unless I had good reason in which case I would use 400mg - that's the adult dose more or less though.

As far as alternating paracetamol and ibuprofen go - excellent idea and allows spacing of meds to keep a constant level in the blood stream. When I have to do it with my boys it's normally:

Both together at 0630
Paracetamol 12:30
Ibuprofen 2:30
Paracetamol 18:30
Ibuprofen 20:30
Final dose of paracetamol half past midnight.

When DS2 kept shooting temps up to 41 degrees and looking bloody ill with flu (proper flu at 7, poor kid) - this was the only regime that kept his temp floating at a fairly constant 38.5/39.

HicDraconis Sun 25-Oct-15 00:35:55

Oh - if using regular ibuprofen with anyone but absolutely with children - make sure they are eating something regularly and make sure their fluid intake is kept up!

nameinlights Sun 25-Oct-15 01:03:50

I love the fact that the op had received advice from a paediatric nurse and an anaesthetist. Mumsnet is fantastic!

WhyCantIuseTheNameIWant Sun 25-Oct-15 09:50:31

Thank you, health professionals.

Glad to know I hadn't accidentally overdosed her.

She seems fine this morning. Hasn't stopped chatting shouting at her brother so I guess her ear is improving now.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now